Indiana, 2020

Flood and Damaging Winds in Indiana, July 8 to 9, 2020

July 8 to 9, 2020 · NWS LMK · 5 events in 2 counties and zones

With zonal flow over the country and high temperatures in the 90s, multiple weak surface fronts help to produce afternoon and evening storms during diurnal heating. These storms produced strong winds, lightning, and heavy rainfall that resulted in wind damage, flooding, and a structure fire from lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

With zonal flow over the country and high temperatures in the 90s, multiple weak surface fronts help to produce afternoon and evening storms during diurnal heating. These storms produced strong winds, lightning, and heavy rainfall that resulted in wind damage, flooding, and a structure fire from lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 8, 11:51 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 8, 11:51 AM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1251 PM EDT Wed Jul 8 2020

...Updated Aviation Discussion...

.Short Term...(Today and tonight)
Issued at 300 AM EDT Wed Jul 8 2020

...Another Hot/Muggy Day Today With Peak Heat Indices Around 100...
...Scattered PM Storms Capable Of Localized Flooding/Wind...

The rinse/repeat forecast continues for the region today as we
remain in a hot, muggy, and stormy pattern. Before we get to those
details, wanted to address the ongoing cluster of convection and fog
potential toward dawn. Continuing to see new storms fire as the
outflow boundary pushes steadily westward. The cluster of storms has
been producing some gusty conditions and likely some localized sub-
severe mini microbursts with the taller cores. In addition, locally
heavy rainfall has occurred. Luckily, there appears to be just
enough propagation to avoid any major flood concerns/training. Will
keep an eye on these as necessary through dawn, but overall think
things might finally dissipate before then. Expect some patchy fog
is again possible toward dawn, but a lot is dependent on the
variable sky cover and chaotic outflow boundaries not mixing any one
location out.

Temperatures are expected to once again surge toward the low to mid
90s this afternoon, along with high dew points in the low 70s. This
is expected to yield peak heat indices north of 100 degrees for a
few locations mainly west of I-65 and north of I-64. Given that
similar values are expected tomorrow for generally the same areas,
will go with an SPS to highlight the uncomfortable conditions.

Once again, storms are expected to fire around 2-3 PM EDT today,
lasting into the evening, and possibly the overnight. No real change
to the atmosphere as we will continue to see strongly unstable MU
CAPE values around 2000-3000 J/KG, high precipitable water values
around 1.7" - 2" through the column, and virtually no deep layer
shear. This will once again result in strong storms capable of
localized gusty winds, isolated flash flooding concerns, and plenty
of lightning. The strongest cells may require a few severe warnings
for damaging microburst potential, and any training/stationary cells
could certainly prompt a few Flash Flood Warnings as we've seen at
times over the past several days. Overall, not any notable triggers
to speak of so development and coverage will be pretty random and
reliant on small scale boundaries/differential heating. If there is
any one area in favor over the others, it would be west of I-65 and
north of I-64 where current HRRR has the best coverage.

Will keep isolated wording in overnight into Thursday to account for
a few random nocturnal storms that we've seen the past couple of
nights. Otherwise, expect patchy fog potential and lows once again
in the low to mid 70s in most spots.

.Long Term...(Thursday through Tuesday)
Issued at 300 AM EDT Wed Jul 8 2020

As a surface and upper low pressure storm system create impacts
along the North Carolina and Virgina coastal areas Wed night and
Thu, the weather pattern will be much more benign to its west over
the OH Valley. In our area, Thu will be another hot, humid day with
seemingly random isolated convection Thu afternoon and night, forced
by any small scale low-level convergence zones/outflow boundaries.
As is typical in this regime, a couple spots may get deluged with
brief torrential wind and gusty surface winds, while nearby
locations stay rain-free. Expect another hot day with afternoon
highs in the lower-mid 90s with max heat indices topping out around
or just above 100 over the north/west half of the forecast area.

Blended model guidance continues to advertise the approach of a mid-
level trough axis aloft late Thu night and Fri across the OH Valley.
Scattered convection should occur along and ahead of the trough axis
and associated surface trough Thu night (even overnight when air
mass instability will still exist) and Fri. Very warm and humid
conditions will continue Fri as well.

As this trough axis passes by and we wait the approach of the next
shortwave, the weather should become a little less active on Sat.
Model soundings do indicate some instability Sat afternoon, but with
the presence of a potentially capping subsidence inversion aloft.
The model blend still cranks out some POPs Sat (especially east-
central KY) due to possible isolated cells, but Sat should be dry
for a good part of the area.

By Sun, models agree on the next digging shortwave to affect the
Great Lakes and OH Valley, but differ on intensity. Either way, with
an unstable air mass particularly Sun afternoon, scattered storms
should prevail over the OH Valley. Storm morphology is difficult to
determine at this time, but if the stronger solution verifies, then
some stronger multi-clustered cells could occur.

By early next week assuming the trough aloft progresses far enough
to our east (as currently depicted), drier air should march SE
across the OH Valley, especially Tue.

Looking well ahead to late next week into the following weekend, a
very stubborn, stout expansive west-to-east ridge aloft should hold
firm from the SW U.S. to SE U.S. and TN Valley. North of the ridge,
fast westerly flow across the northern third of the U.S. has
repeated MCS activity written all over it for the parts of the
central/northern Plains into the Great Lakes. As far as the OH
Valley goes, one of two things could occur. First, if the ridge
breaks down a bit on its eastern flank, then parts of the OH Valley
could become vulnerable to storm activity as well. Or, as some
guidance suggests, the ridge could amplify farther N and E across
the OH Valley making for a dry heat wave late next week and weekend.
Stay tuned.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1251 PM EDT Wed Jul 8 2020

No significant changes in the air mass so no significant changes in
the forecast for this TAF package. Another hot and muggy afternoon
today with scattered storms. Coverage will be a little better today
than yesterday but many locations will still stay dry. Spots that do
receive a storm may experience gusty winds and very heavy downpours.
Also bear in mind that gusty winds will extend outward from the main
cell on radar.

Tonight will be muggy and still. Isolated thunderstorms will be
possible, similar to last night, but coverage and confidence are too
low for anything in the TAFs at this point. Went with persistence
for the early morning visibility forecast.

Another hot and muggy day tomorrow with scattered afternoon
thunderstorm development.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BJS
Long Term...TWF
Aviation...13
Hazardous weather outlook, Jul 8, 11:52 AM EST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1252 PM EDT Wed Jul 8 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091700-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1252 PM EDT Wed Jul 8 2020 /1152 AM CDT Wed Jul 8 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Another hot and humid afternoon will lead to peak heat indices
around 100 degrees. Use caution if working outdoors, wear light and
loose clothing, and drink plenty of water.

Scattered thunderstorms are expected again this afternoon and
evening with frequent lightning, heavy rainfall, and gusty winds.
The strongest storms may produce localized flash flooding and
isolated instances of damaging wind. A few instances of hail may
also be possible.

Isolated storms will be possible overnight as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated thunderstorms are expected again Thursday, with a better
storm chance Friday as weak low pressure affects the lower Ohio
Valley. Another weather system will cause another round of
scattered thunderstorms on Sunday. Expect heavy rainfall that
could lead to localized flooding, brief strong wind gusts, and
frequent lightning at times.

Maximum heat indices will continue to reach around 100 for many
locations Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any instances of flooding or wind damage
to the National Weather Service throughout the week.

13

In the hours before

Special weather statement, Jul 8, 12:44 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Louisville KY
144 PM EDT Wed Jul 8 2020

KYZ040-041-048-081815-
Woodford-Fayette-Jessamine-
144 PM EDT Wed Jul 8 2020

...STRONG THUNDERSTORM BETWEEN LEXINGTON AND VERSAILLES...

At 142 PM EDT, a strong thunderstorm was located just south of Blue
Grass Field, moving southwest at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
The west side of Lexington, Nicholasville, Versailles, Wilmore,
Firmantown, and Gaybourn.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3783 8467 3786 8469 3786 8470 3799 8482
      3800 8482 3811 8459 3797 8449
TIME...MOT...LOC 1742Z 058DEG 14KT 3799 8466

13
Special weather statement, Jul 8, 12:54 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Louisville KY
1254 PM CDT Wed Jul 8 2020

KYZ026-027-061-081830-
Grayson-Butler-Ohio-
1254 PM CDT Wed Jul 8 2020

...STRONG THUNDERSTORM BETWEEN LEITCHFIELD AND HARTFORD...

At 1253 PM CDT, a strong thunderstorm was located 15 miles north of
Morgantown. The storm is nearly stationary.

Winds in excess of 45 mph and pea size hail are possible with this
storm.

Locations impacted include...
Casey, Caneyville, Horse Branch, Olaton, Banock, Hites Falls, Steff,
Tousey, Windy Hill, and Tilford.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3757 8657 3736 8642 3731 8667 3750 8679
TIME...MOT...LOC 1753Z 194DEG 3KT 3745 8661

13
Special weather statement, Jul 8, 1:01 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
201 PM EDT Wed Jul 8 2020

KYZ034-035-039-081830-
Shelby-Franklin-Anderson-
201 PM EDT Wed Jul 8 2020

...STRONG THUNDERSTORM SOUTHWEST OF FRANKFORT...

At 200 PM EDT, a strong thunderstorm was located just southwest of
Frankfort, drifting west at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Frankfort, Bryant, Benson, Farmdale, Broadville Manor, Avenstoke,
Alton, Graefenburg, and Bridgeport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3807 8489 3805 8510 3826 8512 3824 8487
TIME...MOT...LOC 1800Z 073DEG 6KT 3815 8498

13
Special weather statement, Jul 8, 1:06 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
206 PM EDT Wed Jul 8 2020

INZ076-077-084-090-081830-
Crawford-Orange-Washington-Harrison-
206 PM EDT Wed Jul 8 2020

...A LINE OF STRONG THUNDERSTORMS AFFECTING NORTHWESTERN
HARRISON...CRAWFORD...ORANGE...AND WESTERN WASHINGTON COUNTIES...

At 205 PM EDT, radar indicated strong thunderstorms from 11 miles
northwest of Salem to 11 miles southeast of Paoli to near English.
The storms are nearly stationary.

Winds in excess of 45 mph and pea size hail are possible with these
storms.

Locations impacted include...
Salem, Paoli, English, Carefree Town, Orleans, Stampers Creek,
Marengo, Milltown, Orangeville, and Campbellsburg.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3849 8607 3822 8634 3831 8666 3869 8654
      3869 8631 3873 8631 3874 8629 3877 8628
      3877 8626 3876 8625 3878 8623 3877 8622
      3878 8621 3877 8621 3878 8618 3876 8613
      3877 8610 3878 8609
TIME...MOT...LOC 1805Z 353DEG 3KT 3871 8626 3846 8630 3833 8652

13
Special weather statement, Jul 8, 1:27 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
227 PM EDT Wed Jul 8 2020

INZ076-084-081900-
Crawford-Orange-
227 PM EDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CRAWFORD AND
SOUTHWESTERN ORANGE COUNTIES...

At 227 PM EDT, a strong thunderstorm was located near English and is
nearly stationary.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
English, Riceville, Wickliffe, Ethel, Grantsburg, Temple, Fargo,
Taswell, Bacon and Eckerty.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3827 8644 3829 8668 3848 8663 3842 8637
TIME...MOT...LOC 1827Z 197DEG 7KT 3837 8654

DM
Special weather statement, Jul 8, 1:29 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
229 PM EDT Wed Jul 8 2020

INZ076-077-081900-
Orange-Washington-
229 PM EDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ORANGE AND
NORTHWESTERN WASHINGTON COUNTIES...

At 229 PM EDT, a strong thunderstorm was located 9 miles northwest of
Salem and is nearly stationary.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Salem, Campbellsburg, Saltillo, Bromer, Kossuth, Mckinley, Smedley,
Rush Creek Valley, Claysville and Hitchcock.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3876 8603 3877 8602 3876 8601 3863 8608
      3856 8615 3859 8639 3869 8636 3869 8631
      3873 8631 3874 8629 3877 8628 3876 8625
      3878 8623 3877 8622 3878 8621 3878 8618
      3876 8613 3877 8610 3878 8610 3878 8609
TIME...MOT...LOC 1829Z 197DEG 7KT 3871 8621

DM

The radar

The Louisville radar (KLVX), 67 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
July 8, 1:36 PM EST
Where
Crawford County, 0.88 mi NE of Taswell
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.340, -86.560

Trees and power lines were blown down. Damage costs are unknown.

Thunderstorm Wind, Crawford

When
July 8, 1:44 PM EST
Where
Crawford County, 1.63 mi E of Taswell
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.330, -86.540

There were half a dozen trees snapped along State Road 64.

Thunderstorm Wind, Clark

When
July 9, 3:45 PM EST
Where
Clark County, 0.43 mi NE of Sellersburg
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.404, -85.744

A tree blew onto a home near Oak Street and Hauss Avenue. Other trees and power lines were reported down in the area.

Lightning, Clark

When
July 9, 3:47 PM EST
Where
Clark County, Bennettsville
Property damage
$30,000
Reported by
911 Call Center
Coordinates
38.430, -85.800

A lightning strike started a residential structure fire.

Flood, Clark

When
July 9, 4:42 PM EST to 6:42 PM EST
Where
Clark County, 0.45 mi S of Broom Hill to 0.79 mi ESE of Carwood
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.443, -85.880

State Road 60 at Deam Lake was impassible due to flooding. This is a typical flood spot.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908075, 908082, 908083, 908072, 908068.